Dr. Roach: Breakfast bread induces half-day snoozefest
Dear Dr. Roach: Why do I feel sleepy for almost half the day whenever I have bread for breakfast? This only happens when I take bread. I’m an 18-year-old female.
Dear A.B.: There are several reasons. Bread is made up mostly of starch, which in turn is composed of long strands of sugar molecules linked together. Your body breaks these down quickly into sugar.
Some breads are made of whole grain, which contains fiber and protein. These somewhat slow down the absorption of starch. Other breads are highly processed, and raise blood sugar levels as quickly as if you were consuming pure sugar. As the body responds to this sugar load with insulin, the blood sugar level comes down quickly, and for many people, that is associated with fatigue.
Any food will tend to switch the body from a sympathetic state often called “fight or flight” to a parasympathetic state of “rest and digest.” This also will tend to make a person relaxed and sleepy.
The insulin has another effect, and that is to better allow the amino acid tryptophan to get into the brain and produce the neurotransmitter serotonin, which may also have a role in making people sleepy.
Not everyone will notice these effects. But since you do, you should try having more protein and healthy fat in the morning, rather than just a starch, like bread. Oatmeal has more fiber but may still cause the same symptoms. I’d suggest adding something like nuts or nut butter, which is a good way of getting protein and healthy fat.
Dear Dr. Roach: I am an 86-year-old man. I’m in pretty good health. My main health issue is bladder control, for which I take two prescribed medications, Myrbetriq and oxybutynin. I recently read in one of your columns that prolonged use of oxybutynin can cause mental problems — e.g., Alzheimer’s dementia. I have been taking it for about 10 years. Should I make changes?
Dear C.D.D.: Although there is an association between medicines with anticholinergic activity, such as oxybutynin, and Alzheimer’s dementia, it’s not clear that they really are causing dementia. It is clear that they can cause other kinds of neurological adverse effects, including memory impairment, confusion and hallucinations. While these medications should be stopped in people with those kinds of side effects, stopping a medicine like oxybutynin in a person with no symptoms may not be necessary.
The association seen between anticholinergic drugs and dementia was dose-dependent: People on multiple medicines with this type of effect — older antidepressants such as amitriptyline, older antihistamines such as diphenhydramine (Benadryl), some other psychiatric medicines, such as clozapine — are at higher risk. Cutting down doses and substituting different medicines, such as the mirabegron (Myrbetriq) you are taking, may be appropriate rather than stopping them entirely. As always, I recommend against stopping medications before talking to your doctor.
Physicians need to be aware of the possible adverse effects of these drugs, and prescribe them only when there are no better options and at the lowest possible effective doses.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.